A mathematical model of cell-to-cell spread of HIV-1 that includes a time delay

Rebecca V. Culshaw, Shigui Ruan, Glenn Webb

Research output: Contribution to journalArticle

172 Scopus citations

Abstract

We consider a two-dimensional model of cell-to-cell spread of HIV-1 in tissue cultures, assuming that infection is spread directly from infected cells to healthy cells and neglecting the effects of free virus. The intracellular incubation period is modeled by a gamma distribution and the model is a system of two differential equations with distributed delay, which includes the differential equations model with a discrete delay and the ordinary differential equations model as special cases. We study the stability in all three types of models. It is shown that the ODE model is globally stable while both delay models exhibit Hopf bifurcations by using the (average) delay as a bifurcation parameter. The results indicate that, differing from the cell-to-free virus spread models, the cell-to-cell spread models can produce infective oscillations in typical tissue culture parameter regimes and the latently infected cells are instrumental in sustaining the infection. Our delayed cell-to-cell models may be applicable to study other types of viral infections such as human T-cell leukaemia virus type 1 (HTLV-1).

Original languageEnglish (US)
Pages (from-to)425-444
Number of pages20
JournalJournal of Mathematical Biology
Volume46
Issue number5
DOIs
StatePublished - May 1 2003

Keywords

  • Cell-to-cell spread
  • HIV-1
  • Hopf bifurcation
  • Periodicity
  • Stability
  • Time delay

ASJC Scopus subject areas

  • Modeling and Simulation
  • Agricultural and Biological Sciences (miscellaneous)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'A mathematical model of cell-to-cell spread of HIV-1 that includes a time delay'. Together they form a unique fingerprint.

  • Cite this